My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What is the best way to stop hormone replacement therapy?

 

Answers From Experts & Organizations (1)

Endocrinology
North American Menopause Society
3 Answers
34 Helpful Votes
18 Followers
A.

Once you and your clinician have decided that it's time to stop, what's the best approach? The simple answer is that we don't know. Formal studies to evaluate this question have failed to show that either going cold turkey or tapering off is better. So the choice is really yours. The important thing is to know that women in general have about a 50/50 chance of experiencing hot flashes again (although maybe not as severe as initially) after stopping. Some studies suggest that symptoms peak within 3 months after stopping hormones. After you stop, take some time to evaluate how you feel before beginning any new medication so you don't get the two effects confused.

There are a couple of other things to keep an eye on once you've stopped HT. If you develop vaginal dryness or recurrent urinary tract infections, ask your clinician about vaginal estrogens. Nonhormonal lubricants and moisturizers can also help with dryness. And, you might want to ask about a bone density test. We know that women who stop HT often lose bone. Depending on your bone density score and risk profile, you might be a candidate for an osteoporosis drug (bone-sparing). At any rate, discuss calcium and vitamin D supplements, weight-bearing exercise, and fall prevention with your clinician.

Another good idea is to have your cholesterol rechecked in about 3 months after stopping HT because hormones can affect "lipid levels" (both good and bad). And if you're taking a thyroid medication for an underactive thyroid, your dose might need to be adjusted. 
   
Thanks for your Reply!

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

21 of 21 found this helpful
Read the Original Article: Final installment about stopping HT